Alert archive / North Dakota / Tornado Warnings in 2019
Tornado Warning 7, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 8, 2019, 2:42 PM CDT for McLean County, Sheridan County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2019, 2:42 PM CDT (19:42 UTC)
- Expired
- Jul 8, 2019, 3:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties McLean County, ND, Sheridan County, ND
The radar
The Minot AFB radar (KMBX), 80 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 2:46 PM CDT | TORNADO | 7 E Krueger Lake, ND | TORNADO OBSERVED BY LAW ENFORCEMENT AND REPORT RELAYED BY NORTH DAKOTA STATE RADIO. LOCATION ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490
WFUS53 KBIS 081942
TORBIS
NDC055-083-082015-
/O.NEW.KBIS.TO.W.0007.190708T1942Z-190708T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
242 PM CDT Mon Jul 8 2019
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Northwestern Sheridan County in south central North Dakota...
Eastern McLean County in south central North Dakota...
* Until 315 PM CDT.
* At 242 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Butte, or 15 miles northwest of
Mcclusky, moving east at 10 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Sheridan and eastern McLean Counties, including the
following locations... Krueger Lake and Kief.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4771 10018 4758 10073 4770 10079 4785 10059
4785 10019
TIME...MOT...LOC 1942Z 251DEG 7KT 4766 10066
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
EDWARDS2 follow-up statements
808
WWUS53 KBIS 081955
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
255 PM CDT Mon Jul 8 2019
NDC055-082005-
/O.CAN.KBIS.TO.W.0007.000000T0000Z-190708T2015Z/
McLean ND-
255 PM CDT Mon Jul 8 2019
...THE TORNADO WARNING FOR EASTERN MCLEAN COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and north central North Dakota.
LAT...LON 4771 10018 4769 10050 4772 10059 4785 10058
4785 10019
TIME...MOT...LOC 1955Z 251DEG 7KT 4767 10062
$$
NDC083-082015-
/O.CON.KBIS.TO.W.0007.000000T0000Z-190708T2015Z/
Sheridan ND-
255 PM CDT Mon Jul 8 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHWESTERN SHERIDAN COUNTY...
At 255 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Butte, or 15 miles northwest of
Mcclusky, moving east at 10 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Kief and Krueger Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4771 10018 4769 10050 4772 10059 4785 10058
4785 10019
TIME...MOT...LOC 1955Z 251DEG 7KT 4767 10062
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
EDWARDS764
WWUS53 KBIS 082015 RRA
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
315 PM CDT Mon Jul 8 2019
NDC083-082025-
/O.EXP.KBIS.TO.W.0007.000000T0000Z-190708T2015Z/
Sheridan ND-
315 PM CDT Mon Jul 8 2019
...THE TORNADO WARNING FOR NORTHWESTERN SHERIDAN COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and north central North Dakota.
LAT...LON 4771 10018 4769 10050 4772 10059 4785 10058
4785 10019
TIME...MOT...LOC 2015Z 251DEG 7KT 4768 10057
$$
CJSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 8, 1:20 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 8, 1:20 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 120 PM CDT Mon Jul 8 2019 .SHORT TERM...(This evening through Tuesday) Issued at 117 PM CDT Mon Jul 8 2019 Severe weather likely this afternoon and evening highlights the short term forecast. A surface low pressure is currently centered in northwest North Dakota with a boundary extending from southwest to north central ND. Aloft, a trough west of the forecast area continues to propagate downstream, with low-level moisture continuing to advect into the Northern Plains from a strong 850 jet nosing into our south-central counties. This boundary will be the forcing mechanism for severe thunderstorms, with very steep low level lapse rates present and current analysis showing MLCAPE values around 3000-4000 J/kg. Already beginning to see some cb forming along the boundary so expecting cap is very little at this point. Best intersection of low and deep-layer shear seems to be in a corridor north of Interstate 94 and east of Highway 83, where bulk shear is forecast to be around 40-45 knots. This is also the area where SRH is expected to be strongest around 150 m2/s2, so threat for a few tornadoes and the largest hail will likely be in the region generally from Bismarck to northeast North Dakota. A few discrete supercells are expected initially, likely in central North Dakota, as deep layer shear is more perpendicular to the boundary. This is when the greatest threat for tornadoes and large hail will be, before the anvil-level shear begins to dominate storm mode and upscale growth is favored. This will lead to more of a cluster-type storm mode, likely in front of and along the boundary. This upscale growth, combined with very high precipitable water values, gives concern for very heavy rainfall with training possible along the boundary as the low-level jet continues to push into southern ND, helping convection continue. Therefore, have issued a Flash Flood Watch for parts of southwest and south central North Dakota in anticipation of this. As the night continues and the storm mode continues to get more multicellular, expecting the severe threat to slowly decrease. However, still anticipating plenty of rainfall and possible thunderstorms across western and central North Dakota as the slow-moving low pressure center becomes stacked with a low aloft. This is forecast to quickly deepen and keep precipitation around through all of Tuesday. Any thunderstorms are likely to be on the east side of the surface low with some instability still present, but severe threat is marginal at best. As the boundary from today passes, Tuesday's temperatures will be cooler than today's, with highs in the upper 60s in western North Dakota. .LONG TERM...(Tuesday night through Monday) Issued at 117 PM CDT Mon Jul 8 2019 The long term forecast is highlighted by summerlike temperatures and a few chances for showers and thunderstorms. As the stacked surface low progresses east of the forecast area, rain will continue overnight Tuesday and slowly taper off west to east by Wednesday morning. From there, upper-level ridging begins to dominate over a strong high pressure in the southwestern US. Wednesday and Thursday look to be mostly dry and warming up from Tuesday's cooler temperatures. Some showers and thunderstorms are possible for the end of the work week and into the weekend with some shortwave impulses moving through the upper-level flow, but the overall pattern looks to be relatively consistent through the extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1238 PM CDT Mon Jul 8 2019 Strong to severe thunderstorms are expected at KBIS/KJMS/KDIK later this afternoon and evening, and possibly at KMOT. All severe hazards are possible including heavy rain. Winds will be sustained around 10 mph with gusty winds around showers and thunderstorms. Risk of thunderstorms decreases overnight but rain showers are expected to continue through tomorrow across much of western and central North Dakota. Low MVFR ceiling is likely to move in early tomorrow morning with these showers. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 5 PM CDT /4 PM MDT/ this afternoon through Tuesday morning for NDZ019>023-033>036-041-042-044>047- 050. && SHORT TERM...MJ LONG TERM...MJ AVIATION...MJ
Hazardous weather outlook, Jul 8, 1:24 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 124 PM CDT Mon Jul 8 2019 NDZ019>023-033>036-041-042-044>047-050-091830- Mercer-Oliver-McLean-Sheridan-Wells-Stark-Morton-Burleigh-Kidder- Hettinger-Grant-Adams-Sioux-Emmons-Logan-McIntosh- 124 PM CDT Mon Jul 8 2019 /1224 PM MDT Mon Jul 8 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms this morning, then more widespread storms developing this afternoon and continuing tonight. Some of the storms later this afternoon and tonight will be severe and with very heavy rain. A Flash Flood Watch has been issued for this evening and tonight. A few tornadoes, large hail up to tennis ball size, and damaging wind gusts up to 70 mph are all possible along with the very heavy rain. The highest risk for tornadoes and the largest hail is north of Interstate 94 and east of Highway 83. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are forecast for Tuesday, Thursday night, and over the coming weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed from later this afternoon and at least until midnight tonight. Report all tornadoes, hail, storm wind gusts of 40 mph or higher, any pooling of rain water, and rain amounts to your National Weather Service in Bismarck. More experienced spotters should report information related to storm structure as well. NDZ001>005-009>013-017-018-025-031-032-037-040-043-048-051-091830- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Foster-Golden Valley-Billings- Stutsman-Slope-Bowman-La Moure-Dickey- 124 PM CDT Mon Jul 8 2019 /1224 PM MDT Mon Jul 8 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms this morning, then more widespread storms developing this afternoon and continuing tonight. Some of the storms later this afternoon and tonight will be severe and with very heavy rain. A few tornadoes, large hail up to tennis ball size, and damaging wind gusts up to 70 mph are all possible along with the very heavy rain. The highest risk for tornadoes and the largest hail is north of Interstate 94 and east of Highway 83. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are forecast for Tuesday, Thursday night, and over the coming weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed from later this afternoon and at least until midnight tonight. Report all tornadoes, hail, storm wind gusts of 40 mph or higher, any pooling of rain water, and rain amounts to your National Weather Service in Bismarck. More experienced spotters should report information related to storm structure as well. MJ
In the hours before
Local storm report, Jul 8, 8:52 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
852 AM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 7 N DUNSEITH 48.92N 100.07W
07/08/2019 M0.98 INCH ROLETTE ND COCORAHS
COCORAHS STATION ND-RL-7 DUNSEITH 7.4 N.
&&
AESpecial weather statement, Jul 8, 1:32 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Bismarck ND 132 PM CDT Mon Jul 8 2019 NDZ019-020-081900- Oliver ND-Mercer ND- 132 PM CDT Mon Jul 8 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN OLIVER AND SOUTHERN MERCER COUNTIES UNTIL 200 PM CDT... At 132 PM CDT, a strong thunderstorm was located 8 miles south of Beulah, moving northeast at 15 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Hazen, Center, Stanton and Hannover. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4698 10195 4711 10202 4742 10144 4702 10123 TIME...MOT...LOC 1832Z 237DEG 13KT 4714 10178 EDWARDS
Local storm report, Jul 8, 2:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 5 NNE SCHEFIELD 46.73N 102.80W
07/08/2019 E1.00 INCH STARK ND TRAINED SPOTTER
HAIL ONGOING AT THE TIME OF CALL.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:52 AM CDT | Special Weather Statement | BIS | Divide | 23 min |
| Jul 8, 5:18 AM CDT | Special Weather Statement | BIS | Rolette | 57 min |
| Jul 8, 5:37 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 38 min |
| Jul 8, 1:09 PM CDT | Flash Flood Watch | BIS | Adams, Burleigh, Emmons, Grant, Hettinger, Kidder and 10 more | 17 hr |
| Jul 8, 1:32 PM CDT | Special Weather Statement | BIS | Oliver | 28 min |
| Jul 8, 1:55 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 65 min |
| Jul 8, 2:10 PM CDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 35 min |
| Jul 8, 2:13 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 62 min |
| Jul 8, 2:30 PM CDT | Flash Flood Warning | BIS | McLean, Mercer, Oliver | 3 hr |
| Jul 8, 2:40 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 48 min |
| Jul 8, 3:13 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 47 min |
| Jul 8, 3:47 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 43 min |
| Jul 8, 4:04 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 56 min |
| Jul 8, 4:10 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 50 min |
| Jul 8, 4:49 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 41 min |
| Jul 8, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman, Wells | 54 min |
| Jul 8, 4:53 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 52 min |
| Jul 8, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 44 min |
| Jul 8, 5:25 PM CDT | Flash Flood Warning | BIS | Burleigh | 3 hr |
| Jul 8, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 47 min |
| Jul 8, 5:35 PM CDT | Special Weather Statement | BIS | Foster | 40 min |
| Jul 8, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Morton, Sioux | 41 min |
| Jul 8, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 41 min |
Nearby
Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.